JOURNAL ARTICLE

Paraneoplastic acral vascular syndrome in a patient with metastatic melanoma under immune checkpoint blockade

Thilo Gambichler, Stefanie Strutzmann, Andrea Tannapfel, Laura Susok
BMC Cancer 2017 May 12, 17 (1): 327
28499411

BACKGROUND: Paraneoplastic acral vascular syndrome (PAVS) is a rare phenomenon which is observed in patients with adenocarcinomas and other malignancies. Various potential pathogenic mechanisms such as tumour invasion of sympathetic nerves, hyperviscosity, hypercoagulability, vasoactive tumour-secreted substances, and immunological mechanisms have been suggested.

CASE PRESENTATION: We report a 60-year-old Caucasian male attended our hospital with a bulky lymph node mass in the right axilla. Extirpation of a lymph node conglomerate revealed 5 melanoma lymph node metastases. Computed tomography showed a liver metastasis (diameter: 3.8 cm), several retroperitoneal metastases, bilateral metastases in the lung hilus, and prepectoral subcutaneous metastases (Stage IV; pTx, N3, M1c). Lactate dehydrogenase and S100B were slightly elevated. Combination therapy of nivolumab (1 mg/kg BW) and ipilimumab (3 mg/kg BW) was started. Three weeks after the first combination therapy he developed progressive erythema, paraesthesia and pain on the fingertips of both hands. Both cold and warmth was not well tolerated by the patient. Complete work-up excluded associated conditions or factors such as haematological disorders, rheumatologic disorders, hypertension, diabetes or smoking. Treatment was initiated with prostacyclin 20 μg twice daily and oral prednisolone 50 mg in tapering dosage. However, prostacyclin was stopped after the first applications because the pain increased during infusion. The second course of nivolumab and ipilimumab was administered. About 2 weeks later, the patient presented with increased pain and small subungual necrosis. We treated the patient with oral analgetics and intravenous prednisolone 500 mg in tapering dosage. On digital substraction angiography occlusion of all arteries of the fingers was demonstrated. Further rheologic and anti-melanoma treatments were refused by the patient. About 2 months after the second course of nivolumab and ipilimumab combination therapy several fingers showed severe gangrene which finally led to amputations of end phalanges of several fingers. Histopathology did not reveal evidence for vasculitis or other primary vascular pathologies. During the following 2 months the patient experienced dramatic progress of his metastatic disease and finally died at multi-organ failure.

CONCLUSION: Presence of rapidly progressive digital ischemia in an elderly patient with cancer should always raise clinical suspicion of a paraneoplastic phenomenon when other possible causes have been excluded. In patients treated with immune checkpoint inhibitors such as CTLA-4 and PD-L1 blockers PVAS-like events have not been reported so far. However, it is debatable whether immune checkpoint blockade may play a pathogenetic role in the development of PAVS in patients with malignancies.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
28499411
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"